Heavy Rain, Hennepin
- When
- July 13, 4:00 AM CST to 7:00 AM CST
- Where
- Hennepin County, 0.98 mi E of Eden Prairie
- Reported by
- ASOS
- Coordinates
- 44.850, -93.460
A rainfall total of 4.53 inches fell at the KFCM airport in a 3 hour period.
Scattered thunderstorms that developed across west central Minnesota early Saturday morning, July 13th, moved southeast across central, east central and south central Minnesota by daybreak. After 3 AM CST, thunderstorms began across of the western suburbs of the Twin Cities, and slowly moved southeast across the southwest Metro, and then portions of south central and southeast Minnesota around…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Scattered thunderstorms that developed across west central Minnesota early Saturday morning, July 13th, moved southeast across central, east central and south central Minnesota by daybreak. After 3 AM CST, thunderstorms began across of the western suburbs of the Twin Cities, and slowly moved southeast across the southwest Metro, and then portions of south central and southeast Minnesota around Elko New Market, Northfield and Dundas, where locally 5 to 9 inches of rain fell between 6 AM CST, to 9 AM CST.
The heaviest rainfall occurred between 3 AM CST and 6 AM CST across Carver, Hennepin, and northern Scott counties. These areas received between 3 and 6 inches of rainfall in 2-3 hours. Flooding reports were widespread across southern Hennepin and northern Scott counties. Flood waters quickly went into area streams and creeks and spilled across low areas of southern Hennepin county. There were many reports of bike paths, golf courses and intersections inundated with flood waters.
The storms continued to back build across the southwestern suburbs of the Twin Cities, and spread southeast into southern Scott, southwestern Dakota and northern Rice counties between 6 AM CST to 9 AM CST. Rainfall amounts surpassed 5 inches, with as much as locally 8.3 inches in a band from near Prior Lake, southeast to Elko New Market, Webster, Dundas and Northfield.
The storms started to weaken after 9 AM, but lingering showers continued through 10 AM before moving south of the flooded region. By noon, rainfall totals surpassed normal July monthly totals within 3 to 6 hours.
The rainfall amounts and high rates caused significant flooding along the Cannon, Vermillion, and Little Cannon Rivers, and many creeks and streams that feed into these longer river systems.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 3:02 AM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 402 AM CDT SAT JUL 13 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 309 AM CDT SAT JUL 13 2013 AREA OF CONVECTION CONTINUES TO TRACK EAST AROUND 24 KNOTS. THE UPPER TROUGH ASSOCIATED APPEARS TO BE WEAKENING A BIT AS IT RIDES INTO THE RIDGE OVER THE GREAT LAKES REGION. RADAR ACTIVITY HAS SLOWED A BIT IN THE LATEST HOUR...AND IS REGENERATING TO THE WEST...PROBABLY AN INDICATION OF THE WAVE SLOWING AND MOVING INTO THE RIDGE SITUATED TO THE EAST. LATEST SPC MESOSCALE ANALYSIS SHOWS ACTIVITY ELEVATED WITH ACTIVITY DRIVEN BY WAA PATTERN WITH THE UPPER TROUGH. DECENT MOISTURE TRANSPORT ASSOCIATED AS WELL...WITH BRIEF DOWNPOURS WITH THE ACTIVITY. QUESTION REMAINS HOW FAR EAST THIS WILL GO THIS MORNING BEFORE DISSIPATING. THE LATEST HRRR TRENDS INDICATE THIS AREA WILL WORK EAST INTO WEST CENTRAL WI. ALSO...SECONDARY AREA OF 850MB WAA REGENERATING TO THE SOUTHWEST...INTO SOUTHEAST SOUTH DAKOTA. THIS IS AN EXTENSION TO THE LOW LEVEL JET AND MAY BE ASSOCIATED WITH SOUTHERN SODAK WAVE LIFTING NORTHEAST AND MOVING INTO WEST CENTRAL MN THIS AFTERNOON...PER LATEST DETERMINISTIC MODEL TRENDS. WILL HOLD ONTO CHANCE BUT DECREASE TO SLIGHT CHANCE THROUGH 18Z...THEN INCREASE POPS AGAIN TO THE NORTHWEST TO CHANCE AFTER 21Z...NEAREST TO THE AREA OF THE SURFACE FRONT. DESTABILIZATION WILL OCCUR...WITH AMOUNT OF HEATING DETERMINED ON HOW MUCH SUNSHINE WILL DEVELOP. SHOULD SEE AT LEAST SOME AS THESE SYSTEMS WANE THIS MORNING. BEST INSTABILITY RIDES TO THE NORTHWEST BY LATE AFTERNOON WITH SOME POSSIBILITY OF STRONG WINDS AND HEAVY RAIN INTO THE EVENING PER LATEST SPC DAY ONE OUTLOOK. WILL MENTION LIKELY POPS TO THE NORTHWEST AND DRIVE CHANCE POPS DOWN A BIT FARTHER TO THE SOUTHEAST AGAIN TONIGHT...JUST IN CASE ACTIVITY IS MORE ROBUST THAN MODELS INDICATE. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 309 AM CDT SAT JUL 13 2013 STRONG MID LEVEL RIDGING WILL BEGIN BUILDING WESTWARD ACROSS THE OHIO VALLEY AND SOUTHERN GREAT LAKES SUNDAY MORNING WITH 500 MB HEIGHTS OF NEARLY 600 DAM CENTERED OVER NERN OHIO BY AFTERNOON. MUCH DRIER AIR WILL ACCOMPANY THIS RIDGING SO EXPECTING A SHARP DROP OFF IN PRECIPITABLE WATER FROM EAST TO WEST DURING THE DAY. PW COULD RANGE FROM 0.75-1.0 INCH ACROSS SRN MN/WRN WI TO 2.0-2.25 INCHES ACROSS WRN MN. MAINTAINED VERY LOW POPS AND SUNNY SKIES OVER THE SOUTH AND EAST AND MAINTAINED MEDIUM RANGE POPS NORTHWEST. LOW MBE VELOCITIES...VERY DEEP WARM CLOUD DEPTH...AND HIGH PW/S ALONG THE STATIONARY FRONT COULD LEAD TO LOCALLY HEAVY RAIN AND FLOODING. BY SUNDAY NIGHT...THE DRIER AIR WILL CONTINUE TO ADVANCE WESTWARD AND BRING DIMINISHING CHANCES OF RAIN ACROSS WRN MN. THE RIDGE WILL SLOWLY SETTLE OVER NORTHERN INDIANA THROUGH THE MIDDLE OF NEXT WEEK. THERMAL PROFILES WILL INCH UP EACH DAY AND 925 MB TEMPS BY WEDNESDAY AND THURSDAY MAY TOP +27 OR +28C. HIGHS IN THE LOW TO MID 90S ARE A GOOD BET...AND COULD BE EVEN WARMER. PW/S WILL ALSO INCREASE BACK TO AROUND 1.75 INCHES AND SURFACE DEW POINTS WILL HOVER ON EITHER SIDE OF 70F. HEAT INDICES MAY BECOME AN ISSUE BY MIDWEEK WITH READINGS POTENTIALLY EXCEEDING 100F. CANNOT RULE OUT HEAT HEADLINES IF THIS IS TO VERIFY...PARTICULARLY WHEN LOWS FAIL TO DROP BELOW 75 IN THE METRO. SOMETHING THAT MAY BRING RELIEF DURING THIS PERIOD ARE LOW PROBABILITIES OF THUNDERSTORMS. DESPITE SUCH A POTENT RIDGE...THE PROFILE IS LACKING OF ANY SIGNIFICANT INVERSION SO WE COULD SEE POP UP STORMS WEDNESDAY AND THURSDAY. BY FRIDAY...THE RIDGE WILL BEGIN TO BREAK DOWN AND A COLD FRONT WILL SAG SOUTH THROUGH THE UPPER MIDWEST. LOWER HUMIDITY AND TEMPERATURES CLOSER TO AVERAGE ARE ANTICIPATED BY THE END OF THE WEEK. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1055 PM CDT FRI JUL 12 2013 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO WEAKEN AS THEY TRACK SOUTHEAST ACROSS THE AREA OVERNIGHT. BY THE TIME THE ACTIVITY REACHES EAST CENTRAL MN BETWEEN 07Z AND 10Z...SHOULD BE MOSTLY SHOWERS WITH ISOLD THUNDER AT BEST. ATTENDANT CONDITIONS ARE NOT EXPECTED TO GO LOWER THAN LOW-END VFR OR HIGH-END MVFR. WINDS FROM 150-180 DEGREES WILL PREVAIL THROUGH THE PERIOD...WITH GUSTS DEVELOPING FOR THE DAYTIME SATURDAY. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER WEST CENTRAL MN AGAIN ON SATURDAY EVE/NIGHT. CONFIDENCE IN TIMING/LOCATION IS LOW...SO HAVE ONLY INCLUDED A PROB30 AT KAXN AT THIS POINT. KMSP... WEAKENING CONVECTION IS EXPECTED TO REACH KMSP AS EARLY AS 08Z...WITH A FEW SHOWERS IN THE VICINITY OF THE SITE POSSIBLE THROUGH 14Z. ATTENDANT CONDITIONS WOULD MOST LIKELY BE VFR. OTHERWISE...SCT-BKN MID/HIGH CLOUDS AOA 5KFT THROUGH THE PERIOD. WINDS 160-170 DEGREES WITH GUSTS INTO THE LOWER 20S /KNOTS/ DEVELOPING AROUND 17Z. /OUTLOOK FOR KMSP/ SUN...VFR. WINDS S 10KT. MON...VFR. WINDS S 5-10 KT. TUE...VFR. WINDS SW 5-10 KT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...DWE LONG TERM...BORGHOFF AVIATION...LS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 444 AM CDT SAT JUL 13 2013 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 140945- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 444 AM CDT SAT JUL 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS THE ENTIRE OUTLOOK AREA...BECOMING LIKELY TONIGHT ACROSS WEST CENTRAL MINNESOTA. HEAVY RAINFALL IS THE MAIN THREAT...BUT A FEW STORMS COULD PRODUCE LARGE HAIL AND GUSTY WINDS ACROSS WEST CENTRAL MINNESOTA WHERE THERE IS ALSO SLIGHT RISK OF SEVERE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND PORTIONS OF CENTRAL MINNESOTA SUNDAY AND SUNDAY EVENING. HEAVY RAINFALL WILL BE THE MAIN THREAT WITH THESE STORMS. HEAT AND HUMIDITY WILL BUILD DURING THE MIDDLE OF NEXT WEEK AS HIGHS CLIMB INTO THE 90S. HEAT INDICES COULD EXCEED 100 DEGREES AND EXCESSIVE HEAT WARNINGS OR HEAT ADVISORIES MAY BE NEEDED. CHANCES FOR THUNDERSTORMS RETURN FROM LATE WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... RAINFALL REPORTS WOULD BE APPRECIATED THROUGH SUNDAY. BORGHOFF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
338 AM CDT SAT JUL 13 2013
MNZ045-052-053-060>063-068>070-130930-
ANOKA-CARVER-CHISAGO-DAKOTA-HENNEPIN-ISANTI-KANABEC-RAMSEY-SCOTT-
WASHINGTON-
338 AM CDT SAT JUL 13 2013
...THUNDERSTORMS WITH HEAVY RAIN OVER EAST CENTRAL MINNESOTA...
AT 332 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
CAMBRIDGE TO ST LOUIS PARK TO 5 MILES SOUTH OF LE CENTER. THESE
STORMS WERE MOVING EAST AT 25 MPH.
WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BROOKLYN CENTER.
SPRING LAKE PARK.
HILLTOP.
TWIN CITIES.
RUSH CITY.
MENDOTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF FROM ONE HALF INCH TO AROUND ONE INCH CAN BE
EXPECTED AS THESE STORMS PASS THROUGH THE AREA THROUGH 5 AM. THIS
MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA
ROADWAYS.
&&
LAT...LON 4598 9304 4597 9313 4574 9314 4573 9287
4556 9283 4458 9286 4454 9385 4460 9388
4463 9377 4467 9376 4468 9388 4487 9400
4498 9389 4498 9377 4507 9377 4517 9364
4521 9365 4523 9352 4613 9338 4614 9304
TIME...MOT...LOC 0835Z 276DEG 23KT 4567 9313 4493 9336
4432 9371
DWEThe Minneapolis radar (KMPX), 8 km away, was scanning. The volume nearest the first event began at 10:00 UTC.
19 heavy rain, 6 flash flood. Local standard time, as filed.
A rainfall total of 4.53 inches fell at the KFCM airport in a 3 hour period.
A measured rainfall amount of 4.15 inches fell in less than 3 hours.
A measured rainfall amount of 3.00 inches fell in less than 3 hours.
A trained observer measured 5.15 inches of rainfall in a 3 hour period.
A measured rainfall report of 4.50 inches fell in less than 3 hours.
A measured rainfall amount of 3.30 inches fell in less than 3 hours.
A measured rainfall amount of 4.47 inches fell in less than 3 hours.
A measured rainfall amount of 5.00 inches fell in less than 3 hours.
A measured rainfall amount of 4.30 inches fell in less than 3 hours.
A measured rainfall amount of 4.15 inches fell in less than 3 hours.
A measured rainfall amount of 6.69 inches fell in less than 3 hours.
A measured rainfall amount of 4.95 inches fell in less than 4 hours.
A measured rainfall amount of 8.30 inches fell in less than 4 hours.
A measured rainfall amount of 3.25 inches fell in less than 3 hours.
A measured rainfall amount of 3.83 inches fell in less than 3 hours.
Several local officials, trained spotters and the general public observed flash flooding across southern Hennepin County due to 2, to locally 5.2 inches of rain that fell between 4 AM CST to 8 AM CST. Flooding was widespread along area creeks and streams, especially around Lake Harriet where local bike paths and low areas around golf courses were under one to two feet of water during the height of the storm. Kings Highway along Lake Harriet was also closed for a short period of time due to flood waters. An official rainfall report (CoCoRaHS) of 5.15 inches fell west of Eden Prairie Shopping Mall, and the Flying Cloud Airport received 4.53 inches in 3 hours.
Several local officials, trained spotters and the general public observed flash flooding across northern and eastern Scott County due to 3, to locally 8.3 inches of rain that fell between 4 AM CST to 9 AM CST. During the height of the storm, several low lying areas in Prior Lake, Savage, Shakopee, and Elko New Market became inundated with flood waters.
Specific flooded or impassable roads from local law enforcement officials during the height of the storm include;
South Brunswick Avenue in Savage.|Vierling Drive East & Heather Street in Shakopee.|Flooded home on Harvest Lane in Shakopee.|Several feet of water over Valley View Road in Shakopee.|Twelve inches of flowing water on Dakotah Parkway, near Little Six Casino in the Shakopee Mdewakanton Sioux Community.|Northwood Road West and Spring Lake Road Southwest in Prior Lake.|Valley View near Independence Dr in Shakopee.|High water on Credit River Blvd near Natchez. |High water on Connelly Parkway and Connelly Place in Savage.|Home was flooded on Quentin Avenue South in Savage.|Water over the roadway on Xerxes and 260 Street East in New Market Township.|Water over the roadway on 160th Street Southeast and Fish Point Road Southeast in Prior Lake.|Around the Elko New Market area, Xerxes Avenue was impassable 2 miles south of County Road 2.
Several local officials, trained spotters and the general public observed flash flooding across western Dakota County due to 3, to locally 5, inches of rain that fell between 5 AM CST to 9 AM CST. Numerous county roads were inundated with flood waters, especially along the western part of the Vermillion River and Chub Creek. Dodd Blvd, near 194th street, in Lakeville, was closed for a short period due to flood waters. A foot of flowing water was over Highway 19, about a quarter mile east of Interstate 35 during the height of the storm. An official observer near the intersection of Interstates 35W and 35E measured 4.47 inches of rainfall in 3 hours.
A measured rainfall amount of 2.92 inches fell in less than 3 hours.
A measured rainfall amount of 4.75 inches fell in less than 3 hours.
A measured rainfall amount of 5.05 inches fell in less than 3 hours. In addition, Ames Park near the intersecton of Water Street and Highway 19 was flooded.
A measured rainfall amount of 5.85 inches fell in less than 3 hours.
Several local officials, trained spotters and the general public observed flash flooding across northern and eastern Rice County due to 3, to locally 8. inches of rain that fell between 6 AM CST to 10 AM CST.
Rice County Sheriff officials indicated that a number of residents were evacuated in Dundas, where homes suffered significant damage. Businesses were also damaged.
Roads were closed after several washed away. County Roads 88, 82 and 29 were blocked off for repairs.
The most significant road damage appears to be in Bridgewater, Northfield, Wheeling and Webster Townships.
Rice County Road 78 between Dundas and Northfield washed away, along with part of a bike path and a portion of Union Pacific rail bed. Authorities say a gas line and optic communication lines were also severed when the road washed away.
The local fire department in Minnesota Lake had to pump water out of intersections near Lake Street and Highway 22 due to flowing water.
Several areas in the town of Kenyon had over six inches of flowing water in streets and county roads. This water drained into the Zumbro River system. Very heavy rain also fell to the north of Kenyon, in Holden Township, and this water drained into the Cannon River system. Eventually, there was high water on both the Cannon and Zumbro Rivers.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468004, 468011, 468013, 470159, 468006, 468015, 468019, 468008, 468009, 468012, 468020, 468023, 468027, 468017, 468024, 452965, 452967, 452966, 468022, 468018, 468026, 470172, 452968, 467990, 467981.